Alabama, 2014Ice Storm and Winter Storm in Alabama, February 11 to 13, 2014
February 11 to 13, 2014 · NWS BMX · 25 events in 16 counties and zones
A strong arctic air mass pushed southward across much of the southeastern United States on Monday, February 10, behind a strong cold front, and temperatures struggled to warm into the lower 30s Monday afternoon across north Central Alabama. Monday evening, rain spread northward from the Gulf of Mexico over the cold airmass at the surface over Central Alabama.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong arctic air mass pushed southward across much of the southeastern United States on Monday, February 10, behind a strong cold front, and temperatures struggled to warm into the lower 30s Monday afternoon across north Central Alabama. Monday evening, rain spread northward from the Gulf of Mexico over the cold airmass at the surface over Central Alabama. As temperatures fell below freezing early Tuesday morning, February 11, a mix of freezing rain and snow occurred across locations generally north of the Interstate 20 corridor. Precipitation ended from west to east by mid morning on Tuesday, but temperatures remained in the 30s across the north and lower 40s across the south through the day. By Tuesday evening, surface high pressure settled across the northeastern United States, resulting in cold air damming along the East Coast and around the southern end of the Appalachian Mountains. This reinforced the cold air at the surface across much of Central Alabama. Meanwhile, a surface low strengthened in the northwestern Gulf of Mexico as the first of two mid level troughs moved toward the area. Moisture spread back northward, but with surface temperatures just above freezing for much of the area, a cold light rain prevailed Tuesday night. Wednesday morning, February 12, cold air damming strengthened across east Central Alabama, leading to widespread freezing rain and ice accumulations of one quarter of an inch to one half of an inch. This resulted in significant damage in Mt. Cheaha State Park. Areas of light precipitation continued through the day on Wednesday across Central Alabama, at times producing isolated sleet and freezing rain with light accumulations. Temperature profiles gradually cooled and precipitation transitioned from freezing rain and sleet to snow late Wednesday afternoon. As a strong upper level low moved across the area, a deformation zone developed and crossed the northern half of Central Alabama, from west to east, dropping significant amounts of snow Wednesday night. Additional snow bands developed late Wednesday night, producing additional snow across portions of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 10, 11:57 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Feb 10, 11:57 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1157 PM CST MON FEB 10 2014
.UPDATE...
FOR 06Z AVIATION.
&&
.DISCUSSION...
SO FAR SO GOOD...AS FAR AS THE FORECAST GOES. TEMPERATURES AND
DEWPOINTS ARE DOING REMARKABLY WELL...CONSIDERING THE COMPLEXITY
OF THE SITUATION. MOISTURE CONTINUES TO STREAM INTO CENTRAL
ALABAMA THIS EVENING -- SEEMS TO BE A BIT MORE FARTHER NORTH THAN
WHAT THE MODELS HAD EARLIER PREDICTED (AND WHAT THE 00Z NAM
INITIALIZED AS WELL). WE'VE STARTED GETTING SOME SLEET AND SNOW
REPORTS MIXED IN WITH THE RAIN IN THAT WEST-EAST ORIENTED BAND
FROM HAMILTON TO GADSDEN. LOOKS LIKE MOST TEMPERATURES IN THAT
ZONE ARE JUST ABOVE FREEZING. WITH COLD AND DRY ADVECTION
CONTINUING THROUGH THE OVERNIGHT HOURS...I WOULD SUSPECT THAT
THINGS WILL PROBABLY GET TO 32 DEGREES OR LOWER BEFORE TOO LONG.
AS IT DOES...THE CHANCES OF HAZARDOUS DRIVING CONDITIONS
INCREASES.
IN AREAS FARTHER SOUTH (DOWN TO TCL...BHM...ANB)...IT MAY TAKE
SEVERAL MORE HOURS TO START SEEING WIDESPREAD ADVERSE WINTRY
WEATHER. BUT OBSERVATIONS AND AN EARLY LOOK AT THE INCOMING MODEL
DATA SUGGEST THAT WE DON'T MESS WITH THE CURRENT WINTER STORM
WARNING AREA. 00Z NAM MODEL SOUNDING STILL HAS A DEFINITE SNOW
AND FREEZING RAIN LOOK TO IT DOWN TO AT LEAST I-20 BY 09Z.
ALL IN ALL...WON'T BE MAKING ANY MAJOR CHANGES TO THE FORECAST
(INCLUDING SNOW AND ICE ACCUMULATION FORECASTS) AT THIS TIME.
FOLKS THAT ARE OUT AND ABOUT TONIGHT (ESPECIALLY IN THE NORTH HALF
OF THE STATE) NEED TO GET SETTLED IN BEFORE CONDITIONS TAKE A TURN
FOR THE WORSE.
/61/
&&
.AVIATION...
06Z TAF DISCUSSION.
THE PESSIMISTIC TREND FROM THE PREVIOUS FORECAST WAS IMPROVED
SLIGHTLY AND DELAYED A FEW HOURS NORTH. OTHERWISE THE OVERALL
FORECAST IS CLOSE TO PREVIOUS ISSUANCE WITH IFR CONDITIONS SOUTH
MUCH OF THE PERIOD AND MVFR/IFR NORTH.
A SURFACE COLD FRONT WAS WELL SOUTH OF CENTRAL ALABAMA WITH
NORTHERLY WINDS AREAWIDE. THESE NORTHERLY WINDS REMAIN THROUGH THE
FORECAST PERIOD AROUND 8KTS. A LARGE PRECIPITATION AREA CONTINUES
ACROSS CENTRAL ALABAMA. SURFACE WET BULB TEMPERATURES ARE AT
FREEZING JUST NORTH OF THE NORTHERN TERMINALS. MANY AREAS ALREADY
REPORTING SLEET AND SNOW. IT STILL LOOKS LIKE THERE WILL BE A
PERIOD OF FREEZING RAIN AS TEMPERATURES DROP AND PRECIPITATION
INCREASES TOWARD DAYBREAK. HAVE RAIN TRANSITIONING TO FZRA FOR A PERIOD
ROUGHLY 09-15Z AT TCL/BHM/ANB. MENTIONED ONLY RAIN FOR
EET/MGM/TOI. WILL CONTINUE TO MONITOR THE PRECIPITATION TYPE AS IT
SLOWLY TRANSITIONS NORTH.
75
&&
.PREV DISCUSSION...
/ISSUED 238 PM CST MON FEB 10 2014/
AS EXPECTED...TEMPERATURES THIS AFTERNOON HAVE STRUGGLED TO RISE
ACROSS OUR NORTHERN AREAS DUE TO COLD ADVECTION AND THICK CLOUD
COVER. ALL MODELS HAVE MISHANDLED AFTERNOON TEMPERATURES BY
WARMING THEM TOO MUCH. AN EXPANSIVE SNOWPACK TO OUR NORTH COULD
ALSO AID IN KEEPING CONDITIONS AS COLD OR SLIGHTLY COLDER THAN RAW
MODEL OUTPUT INDICATES FOR THE NEXT FEW DAYS.
ALTHOUGH A BIT DELAYED FROM PREVIOUS FORECASTS...WIDESPREAD PRECIP
SHOULD DEVELOP AFTER MIDNIGHT WHILE COLD ADVECTION CAUSES THE
FREEZING LINE TO SHIFT SOUTHWARD TO NEAR OR JUST SOUTH OF I-20 AT
DAYBREAK TUESDAY. THE MOST LIKELY AREA FOR SIGNIFICANT SLEET AND
SNOW ACCUMULATIONS REMAINS GENERALLY NEAR AND NORTH OF A LINE FROM
JASPER TO GADSDEN WITH 850MB TEMPS FLUCTUATING BETWEEN -1 TO
+1C...AND SLEET AND SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE
POSSIBLE. A BAND OF HEAVIER PRECIP WILL LIKELY FORM IN THE
VICINITY OF THE 850MB TROUGH NEAR I-20...AND A FEW MODELS
SUGGEST THAT 850MB TEMPS COULD DROP TO 0C AT BIRMINGHAM...POSSIBLY
PUTTING THE METRO AREA IN PLAY FOR MORE OF A SLEET/SNOW EVENT
RATHER THAN FREEZING RAIN. WE WILL HAVE TO WATCH THIS TREND...BUT
FOR NOW THE FORECAST INDICATES THE BULK OF THE SNOW REMAINING
NORTH OF BIRMINGHAM. FREEZING RAIN AND SLEET ARE EXPECTED SOUTH OF
THE SNOW/SLEET AXIS...TO ALONG OR JUST SOUTH OF I-20...WHERE 850MB
TEMPS WILL FLUCTUATE BETWEEN 1-3C...AND FREEZING RAIN
ACCUMULATIONS UP TO 1/4 INCH ALONG WITH SLEET ACCUMULATIONS UP
TO 1/2 INCH ARE POSSIBLE BY NOON TUESDAY.
WITH PRECIP CONTINUING FOR MOST AREAS THROUGH AT LEAST NOON
TUESDAY...I HAVE MY DOUBTS AS TO HOW MUCH TEMPERATURES WILL RISE
AND HAVE UNDERCUT ALL MODEL GUIDANCE. ALTHOUGH NOT INDICATED IN
THE FORECAST...IT IS POSSIBLE THAT SOME AREAS MAY REMAIN BELOW
FREEZING. THERE MAY NOT BE MUCH OF A BREAK IN PRECIPITATION ON
TUESDAY MORNING INTO WEDNESDAY MORNING AS WESTERLY MID-LEVEL FLOW
WILL LIKELY RESULT IN A CONTINUATION OF ISENTROPIC LIFT AND LIGHT
PRECIP.
THE ALMOST UNBELIEVABLE SCENARIO NOTED YESTERDAY...A POSSIBLE
ONE-TWO PUNCH...NOW APPEARS TO BE AN ALMOST CERTAINTY FOR TUESDAY
NIGHT INTO WEDNESDAY NIGHT. MODELS CONTINUE TO TREND COLDER AND
STRONGER WITH THE DEVELOPMENT OF A GULF LOW PRESSURE IN RESPONSE
TO SIGNIFICANT HEIGHT FALLS. WITH THE SURFACE LOW DEEPENING AND
SURFACE HIGH PRESSURE MOVING EASTWARD TO MID-ATLANTIC REGION...THE
DEVELOPMENT OF COLD WEDGE WILL OCCUR OVER THE CAROLINAS WESTWARD
INTO ALABAMA. THERE IS A POTENTIAL THAT IT COULD BE COLD ENOUGH
FOR FREEZING RAIN ACROSS EAST-CENTRAL ALABAMA BY WEDNESDAY
MORNING. FREEZING RAIN AND SLEET MAY ALSO BE ONGOING NEAR AND
NORTH OF THE I-20 CORRIDOR OVERNIGHT TUESDAY NIGHT INTO WEDNESDAY
MORNING...AND SOME OF THIS COULD END UP BEING SNOW IF THE MODELS
CONTINUE THE COLDER TREND.
AS THE TROUGH DIGS TO OUR WEST INTO WEDNESDAY NIGHT...THE SURFACE
LOW SHOULD DEEPEN RAPIDLY AS IT MOVES FROM THE NORTHERN GULF TO
THE CAROLINA COAST. THIS SOLUTION HAS STRONG SUPPORT FROM ALL
MODELS. A STRENGTHENING 850MB CIRCULATION TO OUR SOUTH AND
TIGHTENING TEMPERATURE GRADIENT AT 850MB...ALONG WITH DYNAMIC
COOLING...MAY RESULT IN A TRANSITION TO MODERATE SNOW WEDNESDAY
AFTERNOON AND EVENING IN A DEFORMATION BAND ACROSS THE NORTHERN
HALF OF THE CWA. AN ADDITIONAL 1 TO 3 INCHES OF SNOW HAS BEEN
ADDED TO THE FORECAST FOR THE WINTER STORM WARNING AREA. WITH THE
TWO WAVES OF PRECIP EXPECTED TO OCCUR SO CLOSELY TOGETHER...THE
WINTER STORM WARNING WILL RUN UNTIL MIDNIGHT WEDNESDAY NIGHT.
87/GRANTHAM
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 30 34 33 35 30 / 100 80 100 90 80
ANNISTON 32 36 33 35 30 / 100 100 100 100 70
BIRMINGHAM 30 35 33 36 29 / 100 100 100 80 70
TUSCALOOSA 32 36 35 37 29 / 100 100 100 80 60
CALERA 33 38 36 37 30 / 100 100 100 80 60
AUBURN 39 44 34 36 31 / 100 90 100 100 50
MONTGOMERY 41 44 39 40 33 / 100 90 100 100 40
TROY 43 45 39 41 32 / 100 90 100 100 40
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR THE
FOLLOWING COUNTIES: BLOUNT...CALHOUN...CHEROKEE...CLEBURNE...
ETOWAH...FAYETTE...JEFFERSON...LAMAR...MARION...PICKENS...ST.
CLAIR...TUSCALOOSA...WALKER...WINSTON.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR
THE FOLLOWING COUNTIES: BIBB...CLAY...GREENE...HALE...RANDOLPH...
SHELBY...SUMTER...TALLADEGA.
&&
Hazardous weather outlook, Feb 10, 8:37 PM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
837 PM CST MON FEB 10 2014
ALZ011>015-017>050-120245-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
837 PM CST MON FEB 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
A WINTRY MIX IS POSSIBLE FOR THE NORTHERN HALF OF CENTRAL
ALABAMA OVERNIGHT. THERE IS A RISK FOR ACCUMULATING AMOUNTS OF
FREEZING RAIN...SLEET...AND SNOW. SEVERAL INCHES OF SLEET AND SNOW
ARE POSSIBLE ACROSS AREAS GENERALLY NORTH OF A LINE FROM
ALICEVILLE...TO TUSCALOOSA...TO TALLADEGA...TO HEFLIN. FOR SEVERAL
MILES SOUTH OF THIS LINE...UP TO TWO-TENTHS OF AN INCH OF FREEZING
RAIN IS ALSO POSSIBLE...INCLUDING THE CITIES OF
MOUNDVILLE...BIRMINGHAM...ALABASTER...AND WEDOWEE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ANOTHER ROUND OF WINTRY PRECIPITATION IS EXPECTED LATE TUESDAY
NIGHT THROUGH EARLY THURSDAY MORNING ACROSS MUCH OF NORTH CENTRAL
ALABAMA. THIS SYSTEM WILL LIKELY BE STRONGER THAN THE FIRST
SYSTEM...AND DEPENDING ON THE AMOUNT OF COLD AIR IN PLACE...THERE
IS A POTENTIAL FOR SNOWFALL ACCUMULATIONS OF SEVERAL ADDITIONAL
INCHES...MAINLY ACROSS NORTHERN HALF OF CENTRAL ALABAMA.
PLEASE STAY UPDATED ON THE LATEST PRODUCTS FOR CHANGES TO THIS
DANGEROUS WINTER STORM.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
TONIGHT THROUGH EARLY THURSDAY ACROSS THE NORTHERN PORTIONS OF
CENTRAL ALABAMA.
Event by event
11 winter storm, 9 winter weather, 4 heavy snow, 1 ice storm. Local standard time, as filed.
Winter Storm, Marion
- When
- February 11, 3:35 AM CST to 8:40 AM CST
- Where
- Marion forecast zone
- Reported by
- Social Media
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
During the early morning hours on Tuesday, February 11, rain transitioned to snow across Marion county, with snowfall continuing for around 5 hours. Snowfall totals up to 4 inches were reported across the county.
Winter Storm, Winston
- When
- February 11, 3:54 AM CST to 9:10 AM CST
- Where
- Winston forecast zone
- Reported by
- Social Media
- Coordinates
- 34.149, -87.374 (the zone’s center; the record gives no point)
During the early morning hours on Tuesday, February 11, rain transitioned to snow across Winston county, with snowfall continuing for around 5 hours. Snowfall totals of 2 inches were reported across the county.
Winter Storm, Etowah
- When
- February 11, 4:55 AM CST to 10:00 AM CST
- Where
- Etowah forecast zone
- Reported by
- Social Media
- Coordinates
- 34.045, -86.035 (the zone’s center; the record gives no point)
During the early morning hours on Tuesday, February 11, rain transitioned to snow across Etowah county, with snowfall continuing for around 5 hours. Snowfall totals of 2 inches were reported.
Winter Storm, Cherokee
- When
- February 11, 5:10 AM CST to 10:20 AM CST
- Where
- Cherokee forecast zone
- Reported by
- Social Media
- Coordinates
- 34.176, -85.604 (the zone’s center; the record gives no point)
During the early morning hours on Tuesday, February 11, rain transitioned to snow across Cherokee county, with snowfall continuing for around 5 hours. Snowfall totals of 2 inches were reported.
Winter Weather, Walker
- When
- February 11, 5:15 AM CST to 9:40 AM CST
- Where
- Walker forecast zone
- Reported by
- Social Media
- Coordinates
- 33.803, -87.297 (the zone’s center; the record gives no point)
During the early morning hours on Tuesday, February 11, rain transitioned to a freezing rain and snow mix across Walker county. Light ice accumulations on elevated surfaces, up to one tenth of an inch, were reported, as well as a dusting of snow.
Winter Weather, Jefferson
- When
- February 11, 5:20 AM CST to 9:11 AM CST
- Where
- Jefferson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
During the early morning hours on Tuesday, February 11, rain transitioned to freezing rain across Jefferson county. Light ice accumulated on elevated surfaces and elevated surfaces.
Winter Weather, Tuscaloosa
- When
- February 11, 5:55 AM CST to 7:30 AM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- Public
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
During the early morning hours on Tuesday, February 11, rain transitioned to freezing rain across Tuscaloosa county, with light ice accumulating on elevated surfaces.
Winter Weather, Fayette
- When
- February 11, 6:00 AM CST to 8:30 AM CST
- Where
- Fayette forecast zone
- Reported by
- Public
- Coordinates
- 33.721, -87.739 (the zone’s center; the record gives no point)
During the early morning hours on Tuesday, February 11, rain transitioned to freezing rain across Fayette county, with light ice accumulating on elevated surfaces.
Winter Weather, Blount
- When
- February 11, 7:08 AM CST to 10:00 AM CST
- Where
- Blount forecast zone
- Reported by
- Social Media
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
During the early morning hours on Tuesday, February 11, rain transitioned to a freezing rain and snow mix across Blount county. Light ice and snow accumulated on roadways and elevated surfaces. Just under an inch (0.8 inches) of snow was reported.
Ice Storm, Cleburne
- When
- February 12, 6:30 AM CST to 8:00 PM CST
- Where
- Cleburne forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.675, -85.519 (the zone’s center; the record gives no point)
Precipitation spread across Cleburne County during the morning of February 12th. Temperatures fell below freezing at approximately 6:30 am, as rain transitioned to freezing rain. Light freezing rain continued on and off through afternoon, with one quarter of an inch accumulating by 9:30 am in parts of the county. By approximately 2:30 pm, up to a half inch of ice accumulated in Mt. Cheaha State Park. Over 1000 trees across the park were snapped or damaged, along with dozens of powerlines that were downed. The park was closed for a couple weeks for clean up efforts. The freezing rain exited the county by approximately 8 pm.
Winter Storm, Marion
- When
- February 12, 1:30 PM CST to 10:30 PM CST
- Where
- Marion forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
Precipitation spread across Marion County on Wednesday morning, with temperatures remaining above freezing until approximately 1:30 pm. As temperatures fell, snow began and lasted for about 9 hours. Additional snow accumulated of up to 5 inches were observed in parts of the county.
Winter Storm, Winston
- When
- February 12, 1:50 PM CST to 11:00 PM CST
- Where
- Winston forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.149, -87.374 (the zone’s center; the record gives no point)
Precipitation spread across Winston County on Wednesday morning, with temperatures remaining above freezing until approximately 1:50 pm. As temperatures fell, sleet began and quickly transitioned to snow. Additional snow accumulated of up to 4.5 inches were observed in parts of the county.
Winter Storm, Etowah
- When
- February 12, 2:00 PM CST to February 13, 2:00 AM CST
- Where
- Etowah forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.045, -86.035 (the zone’s center; the record gives no point)
Precipitation spread across Etowah County on Wednesday morning, with temperatures hovered just above freezing until approximately 2:00 pm. The extreme northern portions of the county did experience a brief period of light freezing rain, however no accumulations or impacts were observed. As temperatures fell in the early afternoon, sleet began and quickly transitioned to snow. Additional snow accumulated of up to 3 inches were observed in parts of the county.
Heavy Snow, Blount
- When
- February 12, 2:00 PM CST to February 13, 2:00 AM CST
- Where
- Blount forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
Precipitation spread across Blount County on Wednesday morning, with temperatures remaining above freezing until approximately 3:00 pm. As temperatures fell, rain transitioned to snow. Additional snow accumulated of up to 7.8 inches were observed in parts of the county.
Winter Storm, Calhoun
- When
- February 12, 2:15 PM CST to February 13, 3:00 AM CST
- Where
- Calhoun forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Precipitation spread across Calhoun County on Wednesday morning, with temperatures hovered just above freezing until approximately 2:00 pm. Light freezing rain began, with little accumulations observed. Temperatures rose above freezing for a couple of hours as rain continued until approximately 5 pm, when temperatures fell back below freezing and snow began. Additional snow accumulated of up to 3 inches were observed in parts of the county.
Winter Storm, Lamar
- When
- February 12, 2:30 PM CST to 8:00 PM CST
- Where
- Lamar forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
Precipitation spread across Lamar County on Wednesday morning, with temperatures remaining above freezing until approximately 2:30 pm. As temperatures fell, freezing rain began and quickly transitioned to snow, which lasted for about 5 hours. Additional snow accumulated of up to 2.3 inches were observed in parts of the county.
Heavy Snow, Fayette
- When
- February 12, 3:00 PM CST to 8:00 PM CST
- Where
- Fayette forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.721, -87.739 (the zone’s center; the record gives no point)
Precipitation spread across Fayette County on Wednesday morning, with temperatures remaining above freezing until approximately 3:00 pm. As temperatures fell, rain transitioned to snow. Additional snow accumulated of up to 5 inches were observed in parts of the county.
Heavy Snow, Walker
- When
- February 12, 3:00 PM CST to 11:30 PM CST
- Where
- Walker forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.803, -87.297 (the zone’s center; the record gives no point)
Precipitation spread across Walker County on Wednesday morning, with temperatures remaining above freezing until approximately 3:00 pm. As temperatures fell, rain transitioned to snow. Additional snow accumulated of up to 5 inches were observed in parts of the county.
Heavy Snow, Cherokee
- When
- February 12, 3:00 PM CST to February 13, 4:00 AM CST
- Where
- Cherokee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.176, -85.604 (the zone’s center; the record gives no point)
Precipitation spread across Cherokee County on Wednesday morning, with temperatures remaining above freezing until approximately 5:00 pm. As temperatures fell, rain transitioned to snow. Additional snow accumulated of up to 6 inches were observed in parts of the county.
Winter Weather, Tuscaloosa
- When
- February 12, 3:00 PM CST to February 13, 1:00 AM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Precipitation occurred on and off on during the morning and afternoon on February 12th across Tuscaloosa County. Temperatures remained above freezing for most of the day. As temperatures fell during the early evening hours, rain transitioned to light snow lasting for a couple of hours. Snow exited the county to the south at approximately 7:00 pm. Temperatures remained below freezing through evening hours, as a heavy band of snow moved through the county between midnight and 1:00 am. Accumulations of up to 0.8 inch were observed across portions of the county.
Winter Storm, Jefferson
- When
- February 12, 4:00 PM CST to February 13, 3:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Precipitation spread across Jefferson County on Wednesday morning, with temperatures remaining above freezing until approximately 4:00 pm. As temperatures fell, sleet began and quickly transitioned to snow from west to east across the county. Additional snow accumulated of up to 5.5 inches were observed in parts of the county.
Winter Storm, St. Clair
- When
- February 12, 4:15 PM CST to February 13, 3:00 AM CST
- Where
- St. Clair forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.716, -86.315 (the zone’s center; the record gives no point)
Precipitation spread across St. Clair County on Wednesday morning, with temperatures remaining above freezing until approximately 4:00 pm. As temperatures fell, sleet began and quickly transitioned to snow from the northwest to southeast across the county. Additional snow accumulated of up to 3 inches were observed in parts of the county.
Winter Weather, Bibb
- When
- February 12, 5:00 PM CST to February 13, 2:00 AM CST
- Where
- Bibb forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.999, -87.126 (the zone’s center; the record gives no point)
Precipitation occurred on and off on during the morning and afternoon on February 12th across Bibb County. Temperatures remained above freezing for most of the day. As temperatures fell during the early evening hours, rain transitioned to light snow lasting for a couple of hours. Snow exited the county to the south at approximately 8:30 pm. Temperatures remained below freezing through evening hours, as a heavy band of snow moved through the county between 1:00 am and 3:00 am. Accumulations of up to 1 inch were observed across portions of the county.
Winter Weather, Chilton
- When
- February 12, 8:00 PM CST to February 13, 3:00 AM CST
- Where
- Chilton forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.848, -86.719 (the zone’s center; the record gives no point)
Precipitation occurred on and off on during the morning and afternoon on February 12th. Temperatures remained above freezing for most of the day. As temperatures fell during the early evening hours, rain transitioned to snow lasting for a couple of hours. Snow exited Chilton County to the south at approximately 8:30 pm. Temperatures remained below freezing through evening hours, as a heavy band of snow moved through the county between 1:00 am and 3:00 am. This produced light accumulations across the northern part of the county, covering the roads.
Winter Weather, Shelby
- When
- February 12, 8:00 PM CST to February 13, 3:00 AM CST
- Where
- Shelby forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Precipitation occurred on and off on during the morning and afternoon on February 12th across Shelby County. Temperatures remained above freezing for most of the day. As temperatures fell during the early evening hours, rain transitioned to snow lasting for a couple of hours. Snow exited the county to the south at approximately 8:30 pm. Temperatures remained below freezing through evening hours, as a heavy band of snow moved through the county between 1:00 am and 3:00 am. Accumulations of up to 1.5 inches were observed across portions of the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, February 11, 20143 deaths · 1 injured · 9 events
- Avalanche in Oregon, February 11, 20142 deaths · 2 injured · 1 event
- Winter Storm in South Carolina, February 11 to 13, 20142 deaths · 10 events
- Ice Storm and Winter Storm in Georgia, February 11 to 13, 20141 death · 75 events
- Winter Storm in North Carolina, February 11 to 13, 20141 death · 6 injured · 9 events
- Ice Storm in Mississippi, February 11 to 12, 2014$50,000 · 9 events
- Ice Storm and Hail in Louisiana, February 11 to 12, 2014$30,000 · 0.75 in hail · 7 events
- Winter Storm and Winter Weather in North Carolina, February 11, 201420 events
- Winter Weather in Texas, February 11 to 12, 201419 events
- Avalanche and Heavy Snow in Washington, February 11 to 12, 20142 injured · 2 events
- Winter Storm in Louisiana, February 11 to 12, 201416 events
- Winter Weather in South Carolina, February 11, 201415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506177, 506178, 507687, 507688, 507644, 507685, 507689, 506179, 507658, 507611, 506946, 507579, 507582, 507588, 507583, 507578, 507585, 507587, 507589, 507607, 507580, 507581, 507608, 507600, 507602.